Medical Questions > General Forum Topics > General Q and A Forum

Twitch in let shoulder

Must Read
Chronic pain affects more than 70 million Americans. But what is pain? And how can pain management help relieve different types of pain? Basic facts here....
How does the nervous system work to register pain? And what are the major causes of acute and chronic pain? Plus, who's at risk of pain here....
Acute and chronic pain manifest different symptoms. Learn the difference here and know when to seek medical help for pain....
User Profile
i have had a twitch in my left shoulder for over 6 months thats on and off and theres a sort of pain in my shoulder joint befor and just after i twich but its a hard to explain. i have also had tingling in my hands, feet and cheeks and inside my mouth which stops when i touch my face. my docter hasnt found anything wrong with my shoulder, back or jaw to explain any of it. im worried these could be signs of something bigger. any ideas?


Did you find this post helpful?
|

User Profile
replied May 25th, 2010
Immune Disorders Answer A12463
Hi, welcome to the ehealth forum and I am glad to help you.
There is a condition called benign fasciculation syndrome which results in intermittent muscle twitching. It is labelled benign because it does not progress to any other disorder. If, in addition to the twitching, sufferers often experience pain, paraesthesias, generalized fatigue, exercise intolerance, globus sensations and/or muscle cramping, then the diagnosis of neuromyotonia (Isaacs syndrome) can be made instead of BFS. Regarding the possibility of ALS, if your neurologic examination is entirely normal, it is unlikely. Other things which can cause muscle twitches include stress and occasionally electrolyte disturbances.
Unlike ALS, BFS symptoms are usually present when the muscle is at rest, and are not accompanied by severe muscle weakness.
Some degree of control of the fasciculations in BFS may be achieved with the same medication used to treat essential tremor (beta-blockers and anti-seizure drugs). However, often the most effective approach to treatment is to treat any accompanying anxiety. No drugs, supplements, or other treatments have been found that completely control the symptoms.
Hope this helps. Take care.
Note: This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.



|
Did you find this post helpful?
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our General Q and A , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.